City Research Online

Numeraire-invariant quadratic hedging and mean-variance portfolio allocation

Černý, A. ORCID: 0000-0001-5583-6516, Czichowsky, C. & Kallsen, J. (2023). Numeraire-invariant quadratic hedging and mean-variance portfolio allocation. Mathematics of Operations Research, 49(2), pp. 752-781. doi: 10.1287/moor.2023.1374


The paper investigates quadratic hedging in a semimartingale market that does not necessarily contain a risk-free asset. An equivalence result for hedging with and without numeraire change is established. This permits direct computation of the optimal strategy without choosing a reference asset and/or performing a numeraire change. New explicit expressions for optimal strategies are obtained, featuring the use of oblique projections that provide unified treatment of the case with and without a risk-free asset. The analysis yields a streamlined computation of the efficient frontier for the pure investment problem in terms of three easily interpreted processes. The main result advances our understanding of the efficient frontier formation in the most general case where a risk-free asset may not be present. Several illustrations of the numeraire-invariant approach are given.

Publication Type: Article
Publisher Keywords: quadratic hedging; numeraire change; oblique projection; mean–variance portfolio selection; no risk-free asset
Subjects: H Social Sciences > HG Finance
Departments: Bayes Business School > Finance
SWORD Depositor:
[thumbnail of 2023-04-07-NumeraireMOR_final.pdf]
Text - Accepted Version
Download (740kB) | Preview


Add to AnyAdd to TwitterAdd to FacebookAdd to LinkedinAdd to PinterestAdd to Email


Downloads per month over past year

View more statistics

Actions (login required)

Admin Login Admin Login